Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 113, NWS Bismarck, ND

June 21, 2005McKenzie County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 21, 2005, 4:14 AM CDT for McKenzie County, North Dakota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2005, 4:14 AM CDT (09:14 UTC)
Expired
Jun 21, 2005, 4:45 AM CDT
In force
31 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County McKenzie County, ND

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 11:35 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.2 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2005-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 894 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2005-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
894 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1660 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 210915
SVRBIS
NDC053-210945-
/O.NEW.KBIS.SV.W.0113.050621T0914Z-050621T0945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
414 AM CDT TUE JUN 21 2005

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MCKENZIE COUNTY IN NORTHWEST NORTH DAKOTA

* UNTIL 445 AM CDT(345 AM MDT)

* AT 410 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 9
  MILES SOUTH OF KEENE...OR ABOUT 38 MILES SOUTHEAST OF WILLISTON...
  AND MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES NORTH OF MANDAREE AROUND 430 AM CDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING CAN BE A KILLER. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4812 10309 4762 10365 4741 10335 4752 10316
      4768 10306 4769 10267 4809 10267

$$
JF/CD
1 follow-up statement
000 
WWUS53 KBIS 210944
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
443 AM CDT TUE JUN 21 2005

NDC053-210953-
/O.EXP.KBIS.SV.W.0113.000000T0000Z-050621T0945Z/
MCKENZIE ND-
443 AM CDT TUE JUN 21 2005

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MCKENZIE COUNTY
EXPIRES AT 445 AM CDT(345 AM MDT)...

THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE AREA AND NO LONGER POSES
A SIGNIFICANT THREAT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT 
TUESDAY MORNING(600 AM MDT TUESDAY MORNING) FOR WESTERN NORTH 
DAKOTA. 

LAT...LON 4812 10309 4762 10365 4741 10335 4752 10316
      4768 10306 4769 10267 4809 10267

$$
JF/CD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:30 AM CDT, 44 minutes earlier.

Area forecast discussion, Jun 21, 3:30 AM CDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
330 AM CDT TUE JUN 21 2005

.SHORT TERM...
CURRENT SEVERE THUNDERSTORM WATCH FOR SOME WESTERN COUNTIES COVERS
ONGOING SEVERE CONVECTION THAT HAS RECENTLY ENTERED NORTHWESTERN
NORTH DAKOTA AND IS ON A SOUTHEASTERLY TRACK. EXPECT THIS CONVECTION
TO MAINTAIN ITSELF THIS MORNING. THINKING IS THAT IT IS H500
VORTICITY ENERGY SETTING OFF CONVECTION IN AN OTHERWISE CAPPED
ENVIRONMENT. MODELS NOT IN GREAT AGREEMENT FOR TODAYS UPPER LEVEL
VORT PATHS...BUT GENERALLY EXPECT WEAK VORT ENERGY TO SPREAD
SOUTHEAST ACROSS THE STATE. PLENTY OF CAPE/INSTABILITY OVER THE
REGION SO NO REASON TO KEEP MENTION OF THUNDER OUT OF THE FORECAST.

THE SOUTHEAST SURFACE FLOW WILL KEEP DEWPOINTS IN THE 60S TO NEAR 70
TODAY AND WEDNESDAY. MID LEVEL THERMAL CAP BUILDS TONIGHT AND
REMAINS OVER THE REGION ON WEDNESDAY. KEPT FORECAST DRY EXCEPT FOR
WEDNESDAY AFTERNOON IN THE FAR WEST...WHERE SURFACE TROUGH/COLD
FRONT IS PROGGED TO ENTER THE STATE...WITH THERMAL CAP BEGINNING TO
BREAK DOWN AND H500 RIDGE BEGINS MOVING EAST WITH SHORTWAVE ENERGY
RIDING UP THE UPSTREAM SIDE OF THE RIDGE ACROSS EASTERN MONTANA
TOWARDS WESTERN MANITOBA. BEST CHANCE OF THUNDERSTORMS...SEVERE...IS
WEDNESDAY NIGHT AS SURFACE TROUGH/COLD FRONT MARCHES EAST ACROSS THE
STATE AND COOLER AND DRIER AIR MOVES IN WITH NORTHWEST WINDS.

.LONG TERM...FRIDAY THROUGH MONDAY NIGHT. WE BEGIN THE LONG TERM
PERIOD UNDER THE INFLUENCE OF A SURFACE HIGH BEHIND AN EXITING COLD
FRONT. I COOLED THINGS OFF A BIT FROM PREVIOUS FORECAST AS BOTH GFS
AND ECMWF INDICATE GOOD COOLING BEHIND THE COLD FRONT. RETURN FLOW
SETS UP ON SATURDAY AND CONTINUES AS A SURFACE TROUGH MOVES FROM
WESTERN MONTANA ON SATURDAY INTO THE WESTERN DAKOTAS BY SUNDAY AND
THEN REMAINS NEARLY STATIONARY OVER THE WESTERN DAKOTAS THROUGH
MONDAY. PRECIPITATION CHANCES APPEAR MINIMAL SATURDAY ACROSS THE CWA
AS MID LEVEL RIDGING IS STILL PRETTY STRONG. SOUTHWEST UPPER FLOW
DEVELOPS SATURDAY NIGHT THROUGH MONDAY WITH VERY UNSTABLE
ATMOSPHERE...BUT WE WILL BE CAPPED SO WILL JUST KEEP THE SLIGHT
CHANCE POPS FOR NOW.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

VINING/HAMILTON
Hazardous weather outlook, Jun 20, 5:48 AM CDT, 22 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
548 AM CDT MON JUN 20 2005

NDZ018>020-031>035-040>046-211046-
ADAMS-BILLINGS-BOWMAN-BURLEIGH-DUNN-EMMONS-GOLDEN VALLEY-GRANT-
HETTINGER-MERCER-MORTON-OLIVER-SIOUX-SLOPE-STARK-
INCLUDING THE CITIES OF...DICKINSON...BOWMAN...BISMARCK...MANDAN...
MOTT...MEDORA...LINTON...HETTINGER...BEULAH AND BEACH
548 AM CDT MON JUN 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 AM MDT OR 8 AM CDT. A
CHANCE FOR SEVERE THUNDERSTORMS AGAIN THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A CHANCE OF THUNDERSTORMS THROUGHOUT THE WEEK...WITH SEVERE
THUNDERSTORMS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.

NDZ036-037-047-048-050-051-211046-
DICKEY-KIDDER-LA MOURE-LOGAN-MCINTOSH-STUTSMAN-
INCLUDING THE CITIES OF...JAMESTOWN...ELLENDALE AND ASHLEY
548 AM CDT MON JUN 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOT
A.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 10 AM CDT. A CHANCE FOR
SEVERE THUNDERSTORMS AGAIN THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A CHANCE OF THUNDERSTORMS THROUGHOUT THE WEEK...WITH SEVERE
THUNDERSTORMS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.

NDZ001>005-009>013-017-021>023-025-211046-
BOTTINEAU-BURKE-DIVIDE-FOSTER-MCHENRY-MCKENZIE-MCLEAN-MOUNTRAIL-
PIERCE-RENVILLE-ROLETTE-SHERIDAN-WARD-WELLS-WILLIAMS-
INCLUDING THE CITIES OF...WILLISTON...MINOT...CROSBY...BOTTINEAU...
WATFORD CITY...WASHBURN...STANLEY...RUGBY...HARVEY...
CARRINGTON AND BELCOURT
548 AM CDT MON JUN 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS MORNING...AND A CHANCE OF
SEVERE THUNDERSTORMS AGAIN THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A CHANCE OF THUNDERSTORMS THROUGHOUT THE WEEK...WITH SEVERE
THUNDERSTORMS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.

VINING

In the hours before

Local storm report, Jun 21, 3:19 AM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
319 AM CDT TUE JUN 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 AM     HAIL             13 W WILLISTON          48.16N 103.91W
06/21/2005  1.00 INCH        WILLIAMS           ND   PUBLIC

&&

KAW
Special weather statement, Jun 21, 3:42 AM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
342 AM CDT TUE JUN 21 2005

NDZ001-210840-
DIVIDE-
INCLUDING THE CITIES OF...CROSBY
342 AM CDT TUE JUN 21 2005

...SEVERE THUNDERSTORM WATCH 508 IS NO LONGER IN EFFECT FOR DIVIDE
COUNTY IN FAR NORTHWEST NORTH DAKOTA...

THE SEVERE THUNDERSTORM WATCH FOR PORTIONS OF NORTHWEST AND
WEST CENTRAL NORTH DAKOTA IS NO LONGER IN EFFECT FOR DIVIDE COUNTY.
THE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE REMAINDER OF
NORTHWEST AND WEST CENTRAL NORTH DAKOTA.

TWH
Local storm report, Jun 21, 3:44 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
344 AM CDT TUE JUN 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 AM     TSTM WND GST     WILLISTON               48.16N 103.63W
06/21/2005  69 MPH           WILLIAMS           ND   ASOS

&&

KAW

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 2:36 AM CDTSevere Thunderstorm WarningBISWilliams54 min
Jun 21, 3:20 AM CDTSevere Thunderstorm WarningBISMcKenzie, Williams55 min
Jun 21, 3:58 AM CDTSevere Thunderstorm WarningBISBillings, Dunn, Golden Valley64 min
Jun 21, 4:29 AM CDTSevere Thunderstorm WarningBISMountrail46 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.